Logo

Garden City
Plainview
Listen to The Optimal Health Program on WOR radio (710 on the AM dial) on Saturday mornings from 7-8 AM and WABC Radio 770 A.M. Sunday evenings from 10-11PM
Click Here for Telemedicine Consultation & Appointment
Chronic arsenic toxicity from Ayurvedic medicines

Background Ayurvedic medicines are known to contain arsenic and concentrations up to toxic levels have been reported in certain formulations. However, clinical disease due to arsenic containing ayurvedic medicines has rarely been reported. We seek to highlight the existence of toxic levels of arsenic in certain ayurvedic preparations that can produce serious systemic manifestations.

Methods An 11-year-old girl developed manifestations of arsenical keratosis (punctuate palmoplantar keratoderma and leucomelanoderma) and non-cirrhotic portal hypertension, 6 months and 18 months respectively after intake of ayurvedic medications, prescribed for epilepsy. The eight ayurvedic preparations consumed by the patient and her serum levels were analyzed for arsenic content.

Results Arsenic content of ayurvedic medicines ranged from 5 mg/L to 248 mg/L. The serum arsenic level was 202.20 µg/L (normal < 60 µg/L). Skin manifestations improved after the discontinuation of ayurvedic medications.

Conclusions Ayurvedic medications should be consumed under strict guidance and supervision of qualified practitioners to prevent such catastrophies.